View Mobile Site

Mild neuropathy may be result of medication side effect

Text Size: Small Large Medium
POSTED December 4, 2016 6:41 p.m.



DEAR DR. ROACH: I have slight numbness and tingling in my feet and lower calves in both legs. It feels almost like my feet are going to sleep. I can feel pressure but not fine-touch sensation. I have been taking 200 mg of amiodarone daily for a year for heart PVCs, and that works very well. However, I have been told that it might be the cause of the numbness. My doctor indicated that it appears to be a mild neuropathy. I think it existed before taking the amiodarone, but seemed to become more noticeable after I was on it. I have been told by my electrophysiologist to stop taking the amiodarone for a few weeks to see if it is the cause of the numbness. I have been off of it for over three weeks now, and while it might be a bit better, I still have the numbness, so that might not be the problem. There is no pain, just the annoyance of the numbness. There is no history of diabetes in myself nor my family. Can you discuss this? -- R.W.

ANSWER: The sensation of numbness, tingling, pins and needles, and “going to sleep” are all most commonly associated with abnormalities in the nerves.

When symptoms of nerve damage are prolonged, the condition is called by the general term “neuropathy,” and there are many different types. It can be very difficult to make a diagnosis of what exactly is causing a neuropathy, but when it is on both sides, it is very likely to be a systemic problem, rather than a local problem, like a nerve compression.

  Amiodarone is a powerful anti-arrhythmic drug used for several conditions, but it can have many different side effects. Every time I write about it, I get letters from people sharing their bad experiences. Neuropathy is a well-known side effect of amiodarone; however, if the symptoms really were there before you took it, it makes it a lot less likely to be the cause. One very vital issue with amiodarone is that it lasts for weeks or months in the system, so it can take much longer than three weeks to see if the side effects go away after stopping.

  DEAR DR. ROACH: What can you tell me about verrucas? My husband is constantly getting them for no apparent reason, all over his feet. Meanwhile, I’m treading barefoot through public swimming pool shower rooms three or four times a week and never get them. Why is he so much more susceptible? -- R.S.P.

  ANSWER: Warts (“verrucae” in Latin) are very common skin lesions caused by human papillomavirus. There is indeed a large difference in susceptibility from person to person, and I have never read an adequate explanation why.

  People with immune deficiency from any cause (there are many congenital causes, some so mild as to go unnoticed for many years) are at higher risk for getting warts. Damaged skin, from skin conditions like eczema or just from extensive exercise, particularly in a hot, humid, imperfectly fitting shoe, also is more likely to be infected with HPV and develop warts.

  READERS: The booklet on hepatitis explains the three different kinds. Readers can obtain a copy by writing: 

  Dr. Roach 

  Book No. 503 

  628 Virginia Dr.

  Orlando, FL 32803 

  Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

 

Enter a Comment:

You must be logged in to post comments.
http://mantecabulletin.com/ encourages readers to interact with one another. We will not edit your comments, but we reserve the right to delete any inappropriate responses.

To report offensive or inappropriate comments, contact our editor.

The comments below are from readers of http://mantecabulletin.com/ and do not necessarily represent the views of The Newspaper or Morris Multimedia.

No comments have been posted. Log in or Register to post a comment.

Please wait ...